Background: Since the use of parathyroid hormone as a treatment for osteoporosis is limited to two years or less, the question of whether antiresorptive therapy should follow parathyroid hormone therapy is important. We previously reported results after the first year of this randomized trial comparing the use of full-length parathyroid hormone (1-84) alone, alendronate alone, or both combined. In the continuation of this trial, we asked whether antiresorptive therapy is required to maintain gains in bone mineral density after one year of therapy with parathyroid hormone (1-84).
Methods: In the data reported here, women who had received parathyroid hormone (1-84) monotherapy (100 microg daily) in year 1 were randomly reassigned to one additional year with either placebo (60 subjects) or alendronate (59 subjects). Subjects who had received combination therapy in year 1 received alendronate in year 2; those who had received alendronate monotherapy in year 1 continued with alendronate in year 2. Bone mineral density at the spine and hip was assessed with the use of dual-energy x-ray absorptiometry and quantitative computed tomography (CT).
Results: Over two years, alendronate therapy after parathyroid hormone therapy led to significant increases in bone mineral density in comparison with the results for placebo after parathyroid hormone therapy, a difference particularly evident for bone mineral density in trabecular bone at the spine on quantitative CT (an increase of 31 percent in the parathyroid hormone-alendronate group as compared with 14 percent in the parathyroid hormone-placebo group). During year 2, subjects receiving placebo lost substantial bone mineral density.
Conclusions: After one year of parathyroid hormone (1-84), densitometric gains appear to be maintained or increased with alendronate but lost if parathyroid hormone is not followed by an antiresorptive agent. These results have clinical implications for therapeutic choices after the discontinuation of parathyroid hormone.
Copyright 2005 Massachusetts Medical Society.